Alert archive / Tennessee / Flash Flood Warnings in 2012
Flash Flood Warning 34, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 10, 2012, 4:57 PM CDT for Shelby County, Tennessee. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2012, 4:57 PM CDT (21:57 UTC)
- Expired
- Jul 10, 2012, 7:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, TN
The radar
The Memphis radar (KNQA), 31 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:13 PM CDT | FLASH FLOOD | Germantown, TN | 6 INCHES OF WATER OVER SHERMAN OAKS ROAD. |
| Jul 10, 5:17 PM CDT | FLASH FLOOD | Germantown, TN | AT LEAST 10 INCHES OF WATER ACROSS EXETER ROAD NEAR FARMINGTON BLVD...KILBIRNIE DRIVE NEAR KINLOCK COVE AND SCRUGGS DRIVE BETWEEN POPLAR AVE AND POPLAR PIKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1513 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
571
WGUS54 KMEG 102157
FFWMEG
TNC157-110000-
/O.NEW.KMEG.FF.W.0034.120710T2157Z-120711T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT TUE JUL 10 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 700 PM CDT
* AT 456 PM CDT...DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST HOUR. SPOTTERS HAVE REPORTED 2 INCHES
IN THE LAST 30 MINUTES. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN
ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GERMANTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3505 8984 3511 8984 3511 8977 3509 8971
3503 8971
$$2 follow-up statements
827
WGUS74 KMEG 102304
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT TUE JUL 10 2012
TNC157-110000-
/O.CON.KMEG.FF.W.0034.000000T0000Z-120711T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
604 PM CDT TUE JUL 10 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTH
CENTRAL SHELBY COUNTY...
AT 603 PM CDT...DOPPLER RADAR ESTIMATES OVER 3 INCHES OF RAINFALL
HAS OCCURRED IN PARTS OF GERMANTOWN OVER THE PAST 2 HOURS.
THERE HAVE BEEN MANY REPORTS OF FLOODING ACROSS GERMANTOWN. RAINFALL
HAS DIMINISHED BUT IT WILL TAKE SOME TIME FOR THE WATER TO RECEDE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GERMANTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3505 8984 3511 8984 3511 8977 3509 8971
3503 8971
$$633
WGUS74 KMEG 102352
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
652 PM CDT TUE JUL 10 2012
TNC157-110002-
/O.EXP.KMEG.FF.W.0034.000000T0000Z-120711T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
652 PM CDT TUE JUL 10 2012
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM CDT FOR SOUTH
CENTRAL SHELBY COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3505 8984 3511 8984 3511 8977 3509 8971
3503 8971
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:28 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 10, 3:28 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 328 PM CDT TUE JUL 10 2012 .DISCUSSION... NUMEROUS SHOWERS AND THUNDERSTORMS ARE ON THE RADAR ACROSS THE MIDSOUTH. TEMPERATURES VARY SIGNIFICANTLY OVER SHORT DISTANCES DUE TO RAIN COOLED AIR BENEATH AND AROUND THUNDERSTORMS. AREAS AROUND TUPELO WHERE IT HAS BEEN DRY ARE THE WARMEST...WITH A FEW LOW 90S WHILE JACKSON TENNESSEE IS AMONG THE COOLEST LOCATIONS WHERE A STORM COOLED THEM BACK DOWN TO WITHIN A FEW DEGREES OF MORNING LOWS...TO 76 DEGREES. PRECIPITABLE WATER VALUES ARE IN EXCESS OF TWO INCHES ACROSS THE MIDSOUTH. INSTANTANEOUS RAINFALL RATES ARE WELL ABOVE THAT WITH DUAL POL RATES IN EXCEEDING FOUR INCHES PER HOUR. ONE HOUR ACCUMULATIONS ARE GENERALLY BELOW ONE INCH AT ANY LOCATION. NEVERTHELESS STORMS ARE PRODUCING HEAVY RAINFALL. LOCALIZED FLOODING IS A POSSIBILITY IF A STORM IS STATIONARY OVER AN AREA FOR ANY SIGNIFICANT AMOUNT OF TIME OR IF MULTIPLE STORMS TRACK ACROSS THE SAME AREA IN A SHORT AMOUNT OF TIME. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER AND MOVE INTO THE MIDSOUTH WELL INTO THE OVERNIGHT HOURS...POSSIBLY THROUGH MORNING. THE SEVERE THREAT LOOKS MINIMAL...AND WILL DECREASE EVEN FURTHER AFTER SUNSET. HPC IS STILL ANALYZING A COLD FRONT GENERALLY BISECTING THE CWA FROM JACKSON TENNESSEE TO STUTTGART ARKANSAS. THIS FEATURE IS HIGHLY MASKED BY CONVECTION ON BOTH SIDE OF THE BOUNDARY....BUT GENERAL WIND FIELDS HELP TO JUSTIFY THIS LOCATION. HOWEVER THE DRIER AIRMASS IS MUCH FARTHER NORTH INTO CENTRAL MISSOURI. THE FRONT WILL CONTINUE TO LOSE ITS IDENTITY AS IT SINKS SLOWLY TO THE SOUTH. RAIN AND THUNDERSTORMS WILL BE SLIGHTLY LESS LIKELY BEHIND THE FRONT TOMORROW...BUT OVERALL MOST OF THE MIDSOUTH WILL SEE A REPEAT OF TODAY TOMORROW AND AGAIN ON THURSDAY. WILL KEEP POPS IN THE 60 TO 80 RANGE ACROSS MOST OF THE AREA...SLIGHTLY LOWER THURSDAY IN EAST ARKANSAS. THE COLD FRONT SHOULD BE UNIDENTIFIABLE AND OR MOVED WELL SOUTH OF THE AREA BY FRIDAY. IN ITS ABSENCE WE WILL SEE SLIGHTLY LOWER POPS...BUT STILL NEAR TO A BIT ABOVE CLIMATOLOGICAL NORMAL. TEMPERATURES WILL REBOUND SLIGHTLY. IN ADDITION...A TROUGH WILL BEGIN TO DIG SOUTH ALONG THE MISSISSIPPI RIVER VALLEY AND ANOTHER WEAK COLD FRONT IS EXPECTED TO APPROACH THE AREA ON SATURDAY. IF THIS MODEL SOLUTION REMAINS CONSISTENT...EXPECT POPS TO CREEP BACK INTO THE LIKELY CATEGORY OVER THE NEXT COUPLE OF FORECAST PACKAGES. AFTER THE WEEKEND...CONDITIONS LOOK VERY SEASONAL WITH HIGHS IN THE LOW 90S...LOWS IN THE LOWER 70S AND 20-30 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS. && .AVIATION... SCATTERED THUNDERSTORMS HAVE ERUPTED ACROSS THE FORECAST AREA AND ARE CURRENTLY IN THE VICINITY OF THREE TAF SITES. GIVEN THE WEAK SHEAR ENVIRONMENT..LITTLE MOVEMENT IS EXPECTED WITH MOST CELLS. THEREFORE..VCTS AND TEMPO TSRA GROUPS ARE INCLUDED FOR THE FIRST FOUR HOURS AT MEM..JBR..AND MKL..BUT MAY CONTINUE UNTIL 00Z. VCTS IS DELAYED AT TUP AS THUNDERSTORMS HAVE JUST BARELY DEVELOPED AND ARE NOT EXPECTED TO AFFECT THE TERMINAL UNTIL LATER. WITH THE INCREASED LOW LEVEL MOISTURE FROM ADVECTION AND AFTERNOON PRECIP..MVFR GROUPS WERE KEPT IN OVERNIGHT WITH ONLY MINOR ADJUSTMENTS AT ALL SITES. WINDS SHOULD REMAIN AROUND 5KTS...THEREBY PREVENTING FOG FORMATION. TOMORROW MORNING..THE SAME PATTERN IS EXPECTED WITH THUNDERSTORMS DEVELOPING BY LATE MORNING TO AROUND NOON. SAK && .PRELIMINARY POINT TEMPS/POPS... MEM 72 87 72 87 / 70 70 70 60 MKL 71 86 70 87 / 60 70 70 60 JBR 71 88 70 88 / 60 60 40 40 TUP 72 86 71 88 / 70 80 70 60 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 10, 2:40 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 240 PM CDT TUE JUL 10 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-112145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 240 PM CDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE MID SOUTH THIS AFTERNOON INTO EARLY EVENING. LOCALIZED STRONG WIND GUSTS ALONG WITH HEAVY RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG TO PERHAPS SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE ACROSS THE MID SOUTH INTO THE UPCOMING WEEKEND. LOCALIZED STRONG TO DAMAGING WIND GUSTS ALONG WITH HEAVY RAINFALL ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OCCASIONALLY AT TIMES INTO THE UPCOMING WEEKEND.
In the hours before
Local storm report, Jul 10, 11:41 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1141 AM CDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM FUNNEL CLOUD CASH 35.80N 90.93W
07/10/2012 CRAIGHEAD AR TRAINED SPOTTER
FUNNEL CLOUD AT HWY 266/67 IN CASH. REPORT RELAYED BY
KAIT-TV IN JONESBORO.
&&
BORGHOFFNearby
Flash Flood Warnings in Tennessee, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.